Alert archive / Wisconsin / Areal Flood Advisories in 2021
Areal Flood Advisory 9, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Jul 14, 2021, 7:35 PM CDT for Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 7:35 PM CDT (00:35 UTC)
- Expired
- Jul 14, 2021, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Houston County, MN, Vernon County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
The text
As transmitted.
061
WGUS83 KARX 150035
FLSARX
Flood Advisory
National Weather Service La Crosse WI
735 PM CDT Wed Jul 14 2021
MNC055-WIC123-150345-
/O.NEW.KARX.FA.Y.0009.210715T0035Z-210715T0345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Vernon WI-
735 PM CDT Wed Jul 14 2021
The National Weather Service in La Crosse has issued a
* Urban and Small Stream Flood Advisory for...
Southeastern Houston County in southeastern Minnesota...
Central Vernon County in southwestern Wisconsin...
* Until 1045 PM CDT.
* At 735 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
* Some locations that will experience flooding include...
Viroqua, Westby, La Farge, New Albin, Springville, Genoa, Sidie
Hollow County Park, Esofea, Runge Hollow, Bloomingdale, Purdy,
County Roads P and Highway 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4350 9129 4358 9135 4363 9112 4369 9057
4355 9047 4355 9068 4346 9088 4349 9122
4350 9122 4350 9123 4350 9125 4350 9126
4350 9128
$$
DTJ1 follow-up statement
319
WGUS83 KARX 150353
FLSARX
Flood Advisory
National Weather Service La Crosse WI
1053 PM CDT Wed Jul 14 2021
MNC055-WIC123-150403-
/O.EXP.KARX.FA.Y.0009.000000T0000Z-210715T0345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Vernon WI-
1053 PM CDT Wed Jul 14 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR
SOUTHEASTERN HOUSTON AND CENTRAL VERNON COUNTIES...
The heavy rain has ended across the advisory area. Please be aware
of any water over roadways and do not drive into flooded areas.
LAT...LON 4350 9129 4358 9135 4363 9112 4369 9057
4355 9047 4355 9068 4346 9088 4349 9122
4350 9122 4350 9123 4350 9125 4350 9126
4350 9128
$$
DTJWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 14, 6:36 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 14, 6:36 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 636 PM CDT Wed Jul 14 2021 .SHORT TERM...(Tonight through Thursday Night) Issued at 200 PM CDT Wed Jul 14 2021 ...Severe threat continues into This Evening... Later this afternoon will need close monitoring. The latest GOES visible imagery is showing partial clearing over much of Iowa east of the Omaha Neb centered low pressure center. Lower 70s dewpoints are north of I-80 in IA. The key to the afternoon will be the location of the warm frontal boundary later today which is about I- 80 at 17Z. A large stratiform region of rain across southern MN will impact recovery there and shifts the severe storm threat further south for late afternoon. By that time, the warm front seems to be around highway 20 in IA (roughly!) per the latest RAP and observational analysis. The warm sector MLCAPE across much of IA should be in the 2500-3000 J/Kg range and with low-level moisture transport increasing, severe storms will likely initiate on the boundary and in the vicinity of the surface low/cold front as the low tracks toward La Crosse, WI. Hodographs near the front, in near or north of highway 20, seem to indicate a fairly looping profile with supercell shear. This shear drops off south of highway 20. Provided the instability from the warm sector makes it into northeast IA and swrn WI, some supercells are likely with bowing segment evolution. Tornadoes are possible but not probable based on threshold 0-1km shear and SR helicity. Probably most likely on the warm frontal boundary - and this will need to be monitored closely. Large hail would also be possible. Overall confidence in the location of the front isnt high, but confidence is higher that where the high CAPE pool builds north and/or impinges on the warm front will offer the best severe storm probabilities. This appears to be mainly nern IA and swrn WI later today. This area could see numerous rounds of storms within a few hours near/north of the E-W boundary. While a flash flood watch was considered, the dry soils may be ok with 4-5 inches of rain which is possible. Bulk of showers and storms should be pushed southeast of the area by daybreak as the cold front pushes through. That frontal boundary hangs up just to our south Thursday with possible shower/thunderstorm redevelopment. Believe the bulk of this will stay south but will maintain a slight chance across a small sliver of northeast IA into southwest WI. Otherwise, the rest of the area will see skies becoming mostly sunny (although may see some hazy skies due to ongoing wildfires in southern Canada/northern MN) with highs topping off in the upper 70s/lower 80s with slight drier dew points in the upper 50s to mid 60s...highest south of I-90. .LONG TERM...(Friday through Wednesday) Issued at 200 PM CDT Wed Jul 14 2021 The long term will see building upper level ridge over the region. This will provide drier weather pattern with warming through the weekend into next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 636 PM CDT Wed Jul 14 2021 Main taf concern is potential for thunder for a couple of hours this evening at LSE taf site. Then...MVFR/IFR conditions tonight at both RST/LSE taf sites. Low pressure will track over Great Lakes Region tonight. Latest KARX radar shows showers and storms across much of the area and storms are mainly along south of Interstate 90. Storms may impact the LSE taf site early in the taf period. Metars across the area show MVFR/IFR conditions and these conditions will continue into Thursday morning. High pressure will build into northern half of Minnesota and low stratus deck of clouds is expected to erode. VFR conditions are expected to prevail by 14z Thursday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt/DAS LONG TERM...DAS AVIATION...DTJ
Hazardous weather outlook, Jul 14, 1:28 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 128 PM CDT Wed Jul 14 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 128 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Another round of severe storms will be possible this evening, south of Interstate 90. Damaging winds, large hail, torrential rainfall, and isolated tornadoes will be possible. Localized flash flooding could occur if heavy rain repeats over the same areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will linger into Thursday afternoon, mainly in northeast Iowa and southwest Wisconsin. Severe weather appears unlikely. .SPOTTER INFORMATION STATEMENT... Some spotter groups will likely be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 14, 6:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST FLOYD 43.13N 92.74W
07/14/2021 E75.00 MPH FLOYD IA FIRE DEPT/RESCUE
REPORTED AT TRUCK STOP IN TOWN
&&
SHEALocal storm report, Jul 14, 6:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 2 NE MOUND PRAIRIE 43.80N 91.43W
07/14/2021 M2.48 INCH HOUSTON MN CO-OP OBSERVER
&&Local storm report, Jul 14, 6:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 1 W COLWELL 43.16N 92.61W
07/14/2021 M0.25 INCH FLOYD IA TRAINED SPOTTER
AND ALSO 40 MPH WIND GUSTS
&&
SHEALocal storm report, Jul 14, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 1 S COLWELL 43.14N 92.59W
07/14/2021 E2.25 INCH FLOYD IA TRAINED SPOTTER
&&
SHEALocal storm report, Jul 14, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/14/2021 FAYETTE IA TRAINED SPOTTER
REPORTS OF BUILDING DAMAGE AROUND TOWN
&&
SHEALocal storm report, Jul 14, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HEAVY RAIN FAYETTE 42.84N 91.80W
07/14/2021 M1.65 INCH FAYETTE IA AMATEUR RADIO
&&
CZNearby
Areal Flood Advisories in Wisconsin, 2021Areal Flood Advisories in Minnesota, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.